Purpose: The aim of the study was to evaluate the incidence and type of actual drug-drug interactions (DDIs) that result in adverse drug reactions (ADRs) or diminished therapeutic effect in elderly patients within 30 days of discharge from an internal medicine clinic.
Methods: A prospective observational study was conducted at the Internal Medicine Clinic of University Hospital Dubrava, Zagreb, Croatia, between October and December 2011. Patients aged ≥ 65 years discharged from the Internal Medicine Clinic during the study period with a prescription for two or more medications were eligible for inclusion in the study. A total of 222 patients were ultimately enrolled in the study. For each patient, potential DDIs were identified using Lexi-Interact software. The follow-up visit was scheduled approximately 30 days after discharge. Causality between DDIs and ADRs or diminished therapeutic effect of drugs was assessed by two independent clinicians.
Results: Potential DDIs were identified in 190 (85.6 %) patients. Actual DDIs were detected in 21 (9.5 %) patients. In 19 patients, DDIs resulted in an ADR. Diminished therapeutic effect resulting from DDIs was detected in two patients. Angiotensin-converting enzyme inhibitors were the drug class most frequently associated with DDI-related ADRs.
Conclusions: A significant incidence of actual DDIs suggests that DDIs play an important role in patient safety. Drug therapy should be initiated if absolutely necessary, and the number of drugs used to treat elderly patients should be minimized to reduce the incidence of DDI-related adverse patient outcomes.